Influences of family ownership on dividend policy under mandatory dividend rules
Alexandros Sikalidis (),
Konstantinos Bozos (),
Antonios Chantziaras () and
Christos Grose ()
Additional contact information
Alexandros Sikalidis: International Hellenic University
Konstantinos Bozos: Leeds University Business School, University of Leeds
Antonios Chantziaras: Durham University Business School, Durham University
Christos Grose: International Hellenic University
Review of Quantitative Finance and Accounting, 2022, vol. 59, issue 3, No 4, 939-967
Abstract:
Abstract We explore the relationship between family ownership and dividend policy in an insider financial system under mandatory dividend rules. In a civil law insider institutional setting like ours, the concentration of management control in the hands of family members in combination with poor corporate governance makes the expropriation of minorities more likely for high levels of family ownership leading potentially to lower dividend payouts. We theorize on the competing effects of the alignment and entrenchment hypotheses of family control and how the dividend supply and demand mechanisms explain dividend payout decisions. We empirically demonstrate a U-shaped relationship between dividends and family ownership- akin to previously documented dividend patterns across Anglo-American firms- in line with the alignment effects on the supply of dividends and the entrenchment effects on the demand of dividends. Meanwhile, high levels of family ownership increase the likelihood that the mandatory (minimum) dividend requirement is waived. Investment opportunities and the firm’s risk profile moderate the shape and strength of the above relationships.
Keywords: Family firms; Dividends; Payout policy; Mandatory dividend (search for similar items in EconPapers)
JEL-codes: G32 G35 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://link.springer.com/10.1007/s11156-022-01064-w Abstract (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:kap:rqfnac:v:59:y:2022:i:3:d:10.1007_s11156-022-01064-w
Ordering information: This journal article can be ordered from
http://www.springer.com/finance/journal/11156/PS2
DOI: 10.1007/s11156-022-01064-w
Access Statistics for this article
Review of Quantitative Finance and Accounting is currently edited by Cheng-Few Lee
More articles in Review of Quantitative Finance and Accounting from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().